Babies given heparin overdoses at TX hospital

Yet another incident of heparin overdose to babies has occurred, pointing to the difficulty in controlling this problem despite massive national attention to the issue.

Up to 17 babies in a Texas hospital's neonatal intensive care unit may have gotten heparin overdoses, and one of the babies has died. The overdoses that occurred at Christus Spohn Hospital South of Corpus Christi, TX, were discovered on Sunday, two days after the medication is believed to have been first administered. While the hospital has mounted a full-scale investigation of the incident, their preliminary conclusion is that the error occurred during the mixing process within the hospital pharmacy, according to the hospital's CEO. 

Of the group of infants that got the overdose, 12 of the other 16 babies remain in stable condition in the NICU, while three have been discharged. One remains in critical and unstable condition as the baby has since admission to the NICU. The baby that died was already seriously ill, and doctors at the hospital have yet to determine what role the heparin overdose played in his death.

To learn more about the incident:
- read this CNN.com item

Related Articles:
Heparin scare leads to new dosing issue
Number of heparin-related deaths reported triples
Baxter provides update on heparin reactions
Post-heparin, no oversight excuses

Suggested Articles

The profit margins and management of Community Health Group raise questions about oversight of managed care insurers.

Financial experts are warning practices about the pitfalls of promoting medical credit cards to their patients.

A proposed rule issued by HHS on Tuesday would expand short-term coverage, a move Seema Verma said will have "virtually no impact" on ACA premiums.